Hail, Allen
- When
- August 27, 5:12 AM CST to 5:13 AM CST
- Where
- Allen County, 4.4 mi NW of Iola
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -95.450
Multiple rounds of severe weather moved across southeast KS producing hail and torrential downpours. The heavy rains resulted in flash flooding in Montgomery county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Multiple rounds of severe weather moved across southeast KS producing hail and torrential downpours. The heavy rains resulted in flash flooding in Montgomery county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 27, 2:02 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 AM CDT THU AUG 27 2015 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 257 AM CDT THU AUG 27 2015 ISOLATED-SCATTERED ELEVATED THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER FAR EASTERN KANSAS...ON THE EASTERN EDGE OF THE ELEVATED MIXED LAYER...WHERE WEAK MOISTURE TRANSPORT/ISENTROPIC UPGLIDE (310K) IS INDICATED. MUCAPES OF 2000-3000 J/KG AND EFFECTIVE BULK SHEAR OF 25-45 KT COULD RESULT IN A COUPLE OF STRONG-SEVERE STORMS WITH A HAIL THREAT. ANY STORM ACTIVITY THAT DEVELOPS SHOULD WANE TOWARD MID-LATE MORNING...AS THE WEAK LLJ WEAKENS/BACKS. A WELL-ADVERTISED SHORTWAVE TROUGH OVER THE NORTHERN/CENTRAL ROCKIES EARLY THIS MORNING PER WATER VAPOR IMAGERY...WILL TRANSLATE SLOWLY EASTWARD ACROSS THE CENTRAL PLAINS/UPPER MIDWEST LATE TODAY THROUGH FRIDAY...WITH A WEAK ATTENDANT COLD FRONT. SCATTERED STORMS SHOULD DEVELOP LATE THIS AFTERNOON ALONG THE FRONT AND PRE-FRONTAL TROUGH...FROM WESTERN NEBRASKA INTO NORTHWESTERN KANSAS AS SURFACE- BASED INHIBITION IS REMOVED FROM HEATING AND HEIGHT FALLS/ASCENT ASSOCIATED WITH THE SHORTWAVE TROUGH. THE CONVECTION MAY MERGE INTO ONE OR MORE CLUSTERS TONIGHT...AS A 45 KNOT SOUTHWESTERLY LOW-LEVEL JET DEVELOPS ACROSS THE REGION. A RELATIVELY GREATER STORM COVERAGE AND HIGHER RAINFALL FORECAST (0.25-0.75 INCH) IS EXPECTED ACROSS CENTRAL KANSAS...WITH LESSER COVERAGE/AMOUNTS FURTHER SOUTH. MODERATE INSTABILITY AND 25-35 KNOTS OF DEEP LAYER SHEAR MAY SUPPORT A FEW STRONG-MARGINALLY SEVERE STORMS IN CENTRAL KANSAS THIS EVENING WITH HAIL/WIND THREATS. A SECONDARY VORT LOBE ON THE BACKSIDE OF THIS SHORTWAVE TROUGH...IS PROGGED TO SLIDE SOUTHEASTWARD ACROSS EASTERN KANSAS FRIDAY AFTERNOON/EVENING WITH THE WEAK COLD FRONT SLOWER TO MOVE THROUGH SOUTH-CENTRAL AND SOUTHEAST KANSAS. SCATTERED DIURNALLY-ENHANCED THUNDERSTORMS ARE EXPECTED IN THOSE AREAS...WITH WEAKENED INHIBITION...MODERATE INSTABILITY AND WEAK-MODERATE SHEAR...ALTHOUGH MID-LEVEL LAPSE RATES ARE PROGGED TO BE WEAKER THAN DAY 1. A DRY POST-FRONTAL REGIME IS ANTICIPATED ON SATURDAY BEHIND THE DEPARTING UPPER TROUGH...AND FRONT WHICH MAY HANG UP JUST SOUTH OF THE OKLAHOMA BORDER. FORECAST 1000-850 THICKNESSES ON THE GFS/NAM-WRF/RAP INDICATE WARMER THAN AVERAGE HIGHS TODAY...ALTHOUGH LEANED WITH THE MIDDLE OF ROAD GFS BASED ON IT'S VERIFICATION YESTERDAY. DRIER WEATHER IS EXPECTED SATURDAY BEHIND THE FRONT...WITH TEMPERATURES FALLING A FEW DEGREES BELOW AVERAGE BUT STILL SEASONABLY WARM. JMC .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 257 AM CDT THU AUG 27 2015 AN ELONGATED MID-LEVEL RIDGE IS PROGGED FROM THE SOUTHERN/CENTRAL PLAINS TO THE GREAT LAKES DURING THE MEDIUM RANGE PERIOD. A MID- LEVEL WEAKNESS/UPPER TROUGH IS PROGGED TO RETROGRADE SLIGHTLY WESTWARD ACROSS THE LOWER/MID MISSISSIPPI VALLEY. THIS SHOULD SUPPORT A MAINLY DRY FORECAST IN OUR AREA...WITH SLIGHTLY ABOVE AVERAGE TEMPERATURES. JMC && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1151 PM CDT WED AUG 26 2015 IN GENERAL VFR CONDITIONS WILL PREVAIL...BUT VISIBILITY COULD DROP DURING THE OVERNIGHT HOURS INTO MVFR CRITERIA. THE TWO TERMINALS THAT ARE MOST CONCERNING FOR THIS OCCURRING ARE KCNU AND KHUT. LOW LEVEL MOISTURE IS PREVALENT OVER SOUTH CENTRAL KANSAS THIS EVENING AND THE MICRO-CLIMATE AT KHUT COULD CAUSE A REDUCTION IN VISIBILITIES BY MORNING. THE OTHER LOCATION KCNU WILL HAVE THE LIGHTEST WINDS DURING THE OVERNIGHT HOURS AND CLEAREST SKIES...THIS IN CONJUNCTION WITH THE LOW LEVEL MOISTURE COULD CAUSE A REDUCTION IN VISIBILITIES. WINDS WILL INCREASE DURING THE DAY AS LEE TROUGHING DEEPENS. THE FRONT WILL STILL BE WEST OF THE FORECAST AREA BY THE END OF THIS FORECAST...BUT SOME PRECIPITATION MAY BE POSSIBLE AT KRSL ALONG/AHEAD OF THE FRONT AFTER 00Z. OTHERWISE...KCNU MAY ALSO SEE THUNDERSTORMS BY MORNING...HAVE INCLUDED A VCTS FOR THE POTENTIAL...THE AXIS LOOKS TO HAVE SHIFTED A BIT FURTHER EAST AND SOUTH. THE HIGHER RESOLUTION GUIDANCE HAS THIS AREA HIGHLIGHTED FOR PRECIPITATION BY 12Z THURSDAY. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 93 72 88 66 / 10 30 20 10 HUTCHINSON 94 70 88 64 / 10 40 20 10 NEWTON 92 70 88 65 / 10 40 20 10 ELDORADO 92 69 89 66 / 10 20 30 10 WINFIELD-KWLD 94 72 89 67 / 10 20 30 20 RUSSELL 96 67 87 61 / 50 70 10 10 GREAT BEND 97 67 88 61 / 40 60 10 10 SALINA 94 70 87 62 / 20 60 10 10 MCPHERSON 93 70 87 64 / 10 50 20 10 COFFEYVILLE 89 69 87 67 / 30 10 40 30 CHANUTE 89 68 87 66 / 30 10 40 30 IOLA 88 68 86 66 / 30 10 40 30 PARSONS-KPPF 89 69 87 67 / 30 10 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 328 AM CDT THU AUG 27 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280830- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 328 AM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS SOUTHEAST KANSAS. AN ISOLATED STRONG TO MARGINALLY SEVERE STORM OR TWO WILL BE POSSIBLE...WITH HAIL OF DIME TO HALF DOLLAR SIZE. THUNDERSTORM CHANCES WILL INCREASE TONIGHT...PARTICULARLY ACROSS CENTRAL KANSAS...WHERE A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH AND HAIL OF DIME TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY EVENING...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE WIND GUSTS OF 50 TO 60 MPH...AND HAIL OF NICKEL TO QUARTER SIZE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 513 AM CDT THU AUG 27 2015 KSZ071-072-271045- WOODSON KS-ALLEN KS- 513 AM CDT THU AUG 27 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS... ALLEN COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 545 AM CDT * AT 506 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF NEOSHO FALLS... OR 12 MILES NORTH OF IOLA...MOVING SOUTH AT 25 MPH. HAIL CLOSE TO THE SIZE OF QUARTERS AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. THE THUNDERSTORM IS INTENSIFYING. * LOCATIONS IMPACTED INCLUDE... IOLA...HUMBOLDT...LA HARPE...GAS...MORAN...NEOSHO FALLS...PIQUA... BASSETT AND IOLA AIRPORT. LAT...LON 3781 9513 3779 9558 3804 9557 3804 9522 TIME...MOT...LOC 1006Z 354DEG 24KT 3811 9546 ES
The Topeka radar (KTWX), 133 km away, was scanning. The volume nearest the first event began at 11:13 UTC.
5 hail, 2 flood, 1 flash flood. Local standard time, as filed.
Heavy rains produced nuisance flooding of the usual flood prone areas.
Heavy rains produced nuisance flooding of the usual flood prone areas.
Several inches of water was flowing over the road making for dangerous conditions. Elsewhere across the county, nuisance flooding of the usual flood prone areas was noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600881, 600882, 600883, 600885, 600886, 600887, 600889, 600890.